U.S. doctors online nowAsk doctors free
A 48-year-old member asked:

i was on laughing gas today and it felt like i died or was dying. is this a normal sensation?

2 doctor answers4 doctors weighed in
Dr. Brian Dyess
Oral and Maxillofacial Surgery 38 years experience
Nitrous oxide: Laughing gas is a mild sedative or anti-anxiolytic. The gas is only active while you are breathing it, effects lasting only a minute once off. The effects are usually relaxation. Downsides are occasional nausea, and some women have vivid dreams. The only explanation i've for your experience is the claustrophobic feeling of the mask used to give the gas, another form of sedation may be best for you.
Dr. Ernesto Rodriguez
Anesthesiology 33 years experience
It is normal: Laughing gas or nitrous oxide can cause euphoria and hallucinations so those feelings are normal.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month

Similar questions

A 32-year-old member asked:

What are the side effects of inhaling nitrous oxide (laughing gas)?

1 doctor answer3 doctors weighed in
Dr. Steven Hill
Family Medicine 23 years experience
Giddiness: It makes you feel giddy with poor recall - too high of a dose can cause respiratory depression. It should not be abused.
A 47-year-old member asked:

How well does laughing gas work to make things better at the dentist?

3 doctor answers4 doctors weighed in
Dr. Daniel Quon
Oral and Maxillofacial Surgery 42 years experience
Depends: As with any medication or drug, patients respond and react in different ways. Nitrous oxide or laughing gas affects patients in different ways. I tell my patients that one group may feel lightheaded and feel like they are floating, another group may feel very heavy, and some may feel no different than before. For most patients, nitrous does relieve some anxiety and a more comfortable visit.
A 42-year-old member asked:

What are the side effects of laughing gas and IV sedation?

3 doctor answers8 doctors weighed in
Dr. Edward Smith
Neurosurgery 54 years experience
Sedation: Any sedative can cause cognitive changes, imbalance, nausea, headache, usually resolving within several hours in a dose dependent manner.
A 39-year-old member asked:

Can doctors tell me what does laughing gas feel like?

2 doctor answers4 doctors weighed in
Dr. Daniel Quon
Oral and Maxillofacial Surgery 42 years experience
Depends: As with any medication or drug, patients respond and react in different ways. Nitrous oxide or laughing gas affects patients in different ways. I tell my patients that one group may feel lightheaded and feel like they are floating, another group may feel very heavy, and some may feel no different than before. For most patients, nitrous does relieve some anxiety and a more comfortable visit.
A 41-year-old member asked:

What happens when people inhale laughing gas for fun?

2 doctor answers3 doctors weighed in
Dr. Karen Sibert
Anesthesiology 39 years experience
Bad idea!: "laughing gas" is the slang term for nitrous oxide (n2o). This is a weak anesthetic gas. In the 19th century, people used it to get "high", and it sometimes made them laugh and feel silly. This is very dangerous. N2o by itself contains no oxygen, so people can suffer brain damage or die from lack of oxygen if they use it recreationally. It should only be used by anesthesiologists with monitoring.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month
Last updated Apr 22, 2014

People also asked

Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits
$15 per month

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.